Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 71, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 20, 2003, 2:37 PM EDT for Fairfax County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2003, 2:37 PM EDT (18:37 UTC)
- Expired
- Jun 20, 2003, 8:30 PM EDT
- In force
- 6 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Fairfax County, VA
The radar
The Sterling radar (KLWX), 33 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 201837
FFWLWX
VAC059-210030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
237 PM EDT FRI JUN 20 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS EXTENDED THE
* FLASH FLOOD WARNING FOR
FAIRFAX COUNTY IN NORTHERN VIRGINIA
* UNTIL 830 PM EDT.
* AT 237 PM EDT...RADAR INDICATED THAT THE HEAVIEST RAINFALL HAD
MOVED EAST OF THE WASHINGTON METRO AREA. RADAR ESTIMATES SUGGEST
THAT 1 TO 2 INCHES OF RAINFALL HAD FALLEN WHICH IS SUFFICIENT TO
CAUSE FLASH FLOODING. WHILE THE HEAVY RAIN HAS MOVED EAST...RUNOFF
FROM EARLIER HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING INTO
THIS EVENING. FAIRFAX COUNTY OFFICIALS REPORT THAT SEVERAL ROADS
REMAIN UNDER WATER IN FAIRFAX COUNTY.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE ANNANDALE...BURKE...FORT BELVOIR...FRANCONIA...HYBLA
VALLEY...LORTON...MOUNT VERNON...NEWINGTON...THE I395 AND I495
INTERCHANGE AND SPRINGFIELD.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.
LAT...LON 3877 7738 3871 7739 3867 7722 3867 7714
3875 7706 3885 7721
$$
MANNING1 follow-up statement
000 WGUS71 KLWX 202237 FFSLWX MDC031-VAC059-210030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 635 PM EDT FRI JUN 20 2003 ...FLASH FLOOD WARNING CONTINUES FOR MONTGOMERY COUNTY UNTIL 815 PM EDT... ...FLASH FLOOD WARNING CONTINUES FOR FAIRFAX COUNTY UNTIL 830 PM EDT... EARLY THIS EVENING...FAIRFAX COUNTY EMERGENCY MANAGEMENT OFFICIALS REPORT THAT SEVERAL ROADS CONTINUE TO BE FLOODED AND IMPASSABLE IN FAIRFAX COUNTY. ROUTE 1 IN LORTON IS FLOODED...AS WELL AS BURKE LAKE ROAD NEAR BURKE. ROCK CREEK AND SLIGO CREEK CONTINUE TO FLOOD ADJACENT AREAS WITH SLIGO CREEK PARKWAY CLOSED DUE TO FLOOD WATERS. NEW DESIGN ROAD AT ARBOR IS FLOODED. WEST OLD BALTIMORE ROAD AT 10 MILE CREEK IS ALSO FLOODED AT THIS TIME. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ MANNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 11:00 AM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jun 20, 11:00 AM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1100 AM EDT FRI JUN 20 2003 SHORT-TERM (TODAY-TONIGHT) AM PRETTY AMAZED AT HOW MUCH THE UPPER LVL PATTERN IS REMINISCENT OF THE LAST DAY OF AUTUMN AS OPPOSED TO THE LAST DAY OF SPRING. IN SHORT TERM..AS AKQ POINTED OUT THEIR DSCN...VIGOROUS VORT MAX CAN BE SEEN ON W.V. IMGRY NOW ACROSS SW PA. THIS VORT IS NOW TRIGGERING HVY RA ACROSS MUCH OF THE AREA. LN CAN BE SEEN AS PIVOTING ACROSS VA ON RDR COMPOSITE. ONE FFW OUT ATTM FOR CULPEPER...AS ERMRG MGRS REPORT WATER CLOSE TO OVERFLOWING THE ROAD. IF THERE IS ANYTHING TO BE THANKFUL OF THIS MRNG IT IS THAT LN OF HVY RW HAS KEPT UP A STEADY PACE OF MVMT. AM STILL CONCERNED THAT LN COULD SLOW DOWN E OF DC AND DVLP INTO A TRAINING PROBLEM FOR P.G./ANNE ARUNDEL. TEMPS ARE IN 60S AREAWIDE...AND AM XPCTG LTL UPWARD MVMT TDA. CRAZY. RDR ET HAS RECEIVED SOME NEEDED PARTS. WE ARE TRYING TO GET THE 88D INTO A CONDITION WHERE THE INTMT UPS AND DOWNS WL STOP. PEOPLE ARE TIRING OF ALL THE WX WEVE HAD IN 2003...SO IS THE RDR. WOODY LONG TERM...(SAT THROUGH THURSDAY)... MODELS CONTINUE TO PROGGED UPPER LOW TO CLOSE OFF AND MOVE SLOWLY TO THE EAST THROUGH SUNDAY. AS SUCH...HAVE RAISED POPS AND LOWERS TEMPS A BIT SAT/SAT NIGHT BECAUSE OF THE SLOWER PROGRESSION OF THE SYSTEM. SO CLOUDY/SHOWERY AND RELATIVELY COOL ON SATURDAY THEN SUNDAY BEING THE TRANSITION DAY WITH THE BEGINNINGS OF A WARM AND DRIER PATTERN FOR THE FIRST HALF OF NEXT WEEK. THEN A SCHC OF SHRAS/TSTMS RETURN BY THURSDAY. ND .LWX... DC...FLASH FLOOD WATCH UNTIL 8PM FOR ZONE DCZ001. MD...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES MDZ002>007...MDZ009>011...MDZ013>014. VA...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>054. WV...FLASH FLOOD WATCH UNTIL 8PM FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 20, 11:13 AM EDT, 3 hours 24 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-210800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1113 AM EDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 PM TONIGHT FOR THE AREA EXCEPT LOWER SOUTHERN MARYLAND. RAIN WILL CONTINUE TO BE HEAVY AT TIMES ESPECIALLY AROUND MIDDAY. ONE TO ONE AND HALF INCHES OF RAIN COULD CAUSE SMALL STREAMS AND CREEKS TO OVERFLOW. A FLOOD WATCH MEANS FLOODING IS POSSIBLE BUT NOT IMMINENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ABW
In the hours before
Local storm report, Jun 20, 2:07 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
207 PM EDT FRI JUN 20 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM GERMANTOWN MD FLASH FLOOD
06/20/03 MONTGOMERY CLARKSBURG ROAD AT WEST
OLD BALTIMORE ROAD
FLOODED ALONG 10 MILE
CREEK. REPORTED BY
MONTGOMERY COUNTY 911.
1230 PM 3W SCAGGSVILLE MD FLASH FLOOD
06/20/03 HOWARD LIME KILN ROAD OFF BROWNS
RIDGE ROAD FLOODED.
1230 PM MD FLASH FLOOD
06/20/03 MONTGOMERY ROCK CREEK AND SLIGO
CREEK OUT OF BANKS IN
SOUTHEAST PART OF THE
COUNTY. REPORTED BY
MONTGOMERY COUNTY 911.
1240 PM COUNTY WIDE VA FLASH FLOOD
06/20/03 CULPEPER 9 ROADS FLOODED ACROSS
COUNTY. REPORTED BY
CULPEPER COUNTY 911.
1245 PM COUNTY WIDE VA FLASH FLOOD
06/20/03 FAIRFAX 8 ROADS FLOODED ACROSS
COUNTY. REPORTED BY
FAIRFAX COUNTY EMA.
0200 PM FULTON MD FLASH FLOOD
06/20/03 HOWARD LIME KILN ROAD FLOODED AT
ROUTE 216. REPORTED BY
HOWARD COUNTY 911.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:10 PM EDT | Flash Flood Warning | LWX | Fairfax, City of Fairfax | 3 hr |
| Jun 19, 9:01 PM EDT | Flash Flood Warning | LWX | City of Alexandria | 3 hr |
| Jun 19, 10:57 PM EDT | Flash Flood Warning | LWX | Fairfax | 2 hr |
| Jun 20, 10:34 AM EDT | Flash Flood Warning | LWX | Culpeper | 3 hr |
| Jun 20, 11:45 AM EDT | Flash Flood Warning | LWX | Fairfax | 3 hr |
| Jun 20, 1:29 PM EDT | Flash Flood Warning | LWX | Culpeper | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.